I just wanted to update everyone on what was happening and how I was feeling. I am still trying to come back from stopping the Ultram cold turkey. My doctor wanted me to go on 1 1/2 pills for a week, 1 pill for 5 days, 1/2 a pill for 5 days and then stop. However, in order to get out of the severe depression and withdrawal symptoms I took 3 for two days, 2 1/2 on saturday, 2 on sunday. I am really struggling though because of my addiction and not wanting to take and stay on the Ultram just so I won't be depressed. I do realize that I might need an anti-depressant after I get off the Ultram. I think my brain has just been through so much the last 2 weeks with increasing the patch, stopping the Ultram, going through bad withdrawals, and then having to start the Ultram back up. My girlfriend is monitoring me though to make sure I don't take more of the Ultram than I am supposed to be. I know that I am not following the doctor's orders exactly but I wanted to get the level of the ultram built up a little in my body before I started cutting it back down slowly and eventually getting off of it. Should I be feeling guilty? I am just trying to not slip into that severe depression that the ultram withdrawal put me into. That scared the heck out of me especially since I am bipolar and get suicidal when I am depressed. I appreciate all of the support and comments here though
The Ultram isn't that far off from a somewhat new antidepressant called venlaxafine (sp?). So it isn't at all surprising that stopping it put you into a funk. I think I would have taken myself back to almost a full dose before starting back into the cutting back - so I wouldn't feel bad.
I'm sorry if this has been covered, but do you have to stop the Ultram?
It is one of the newer antidepressants called Effexor (venlafaxine). I was on it years ago and remember the withdrawals from that were pretty bad but of course I probably went off faster than I should have. I don't know why I like to play doctor and then it ends up backfiring on me. thank you for the kind words
Brian how many mg. were you on a day? I am on 2 50 mg. a day. When or if I go on the Fentanyl patch my doctor will probably take me off the Ultram. Is that a lot of Ultram? I always thought I was taking a small dose and wouldn't go through any withdrawal if I stopped taking it. I find that it really doesn't help the pain very much. I think I am taking it because I am so afraid of the withdrawal symptoms I have heard about on the addiction forum.
Sending you good thoughts, and hang in there!
Steve- whats the new AD? Ive not heard of it, and how does it work?
Effexor (venlafaxine) is a reuptake inhibitor of serotonin and norepinephrine.
Interestingly enough, Ultram (tramadol) is a weak reuptake inhibitor of the same elements, along with being active at the (opioid) mu receptor, making it a weak narcotic as well.
That's why I mentioned to brianpain33 that it didn't surprise me that stopping Ultram cold turkey sent him into depression - as it would be very similar to quitting an antidepressant.
This is also why it can be dangerous to take to much Ultram while on ADs (SSRIs - selective serotonin reuptake inhibitors like celexa, serzone, prozac, etc) as it can cause seizures or possibly serotonin syndrome.
I remember one time I wanted to back off from my Ultram dose since I was on a new long-acting opioid that was very good by itself, so my primary care doc consulted an addiction doc who's very good with going off of narcotics. The advice was to go very, very slowly to avoid severe depression. The addiction doc was much more worried about stopping the AD element of Ultram than the potential for narcotic withdrawal.